Limits...
Ruptured hepatic metastases of cutaneous melanoma during treatment with vemurafenib: an autopsy case report.

Nosaka T, Hiramatsu K, Nemoto T, Saito Y, Ozaki Y, Takahashi K, Naito T, Ofuji K, Matsuda H, Ohtani M, Suto H, Imamura Y, Nakamoto Y - BMC Clin Pathol (2015)

Bottom Line: In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

View Article: PubMed Central - PubMed

Affiliation: Second Department of Internal Medicine, Faculty of Medical Sciences, University of Fukui, Fukui, Japan.

ABSTRACT

Background: The spontaneous rupture of hepatic metastases is rare compared to that of primary hepatic tumors. In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.

Case presentation: A 44-year-old female had previously undergone surgery for resection of a malignant melanoma in the lower right leg. Four years later, hepatic metastases became apparent, and transcatheter arterial embolization (TAE) was performed. Then she underwent treatment with vemurafenib. The size of the hepatic metastases markedly decreased. Two months later, they enlarged rapidly and ruptured, requiring emergency TAE. However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.

Conclusions: This is a rare case of ruptured hepatic metastases of malignant melanoma during treatment with vemurafenib. Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

No MeSH data available.


Related in: MedlinePlus

Sequential images of abdominal computed tomography (CT). These images are from September 2012 (a), November 2012 (b), and December 2012 (c). There is a metastatic tumor in the right lobe of the liver (a). Initially, the hepatic metastases considerably respond to vemurafenib treatment, and they become almost invisible (b). Later, they grow rapidly and rupture, resulting in a large amount of free fluid within the peritoneal cavity surrounding the liver (c). The yellow arrow demonstrates the same tumor in each image
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC4559873&req=5

Fig2: Sequential images of abdominal computed tomography (CT). These images are from September 2012 (a), November 2012 (b), and December 2012 (c). There is a metastatic tumor in the right lobe of the liver (a). Initially, the hepatic metastases considerably respond to vemurafenib treatment, and they become almost invisible (b). Later, they grow rapidly and rupture, resulting in a large amount of free fluid within the peritoneal cavity surrounding the liver (c). The yellow arrow demonstrates the same tumor in each image

Mentions: In December 2012, she suddenly developed severe abdominal pain. Abdominal CT revealed ruptured hepatic metastases accompanied by massive intra-peritoneal hemorrhage. A retrospective and sequential analysis of the CT images suggested that a part of the liver metastases had enlarged rapidly and then ruptured with intratumoral hemorrhage during vemurafenib treatment (Fig. 2). An emergency TAE was performed by selective occlusion of the right hepatic artery using gelatin sponge particles. The postoperative course was uneventful for several days. However, on the 26th postoperative day, she developed hemorrhagic shock and died of renewed intra-abdominal bleeding.Fig. 2


Ruptured hepatic metastases of cutaneous melanoma during treatment with vemurafenib: an autopsy case report.

Nosaka T, Hiramatsu K, Nemoto T, Saito Y, Ozaki Y, Takahashi K, Naito T, Ofuji K, Matsuda H, Ohtani M, Suto H, Imamura Y, Nakamoto Y - BMC Clin Pathol (2015)

Sequential images of abdominal computed tomography (CT). These images are from September 2012 (a), November 2012 (b), and December 2012 (c). There is a metastatic tumor in the right lobe of the liver (a). Initially, the hepatic metastases considerably respond to vemurafenib treatment, and they become almost invisible (b). Later, they grow rapidly and rupture, resulting in a large amount of free fluid within the peritoneal cavity surrounding the liver (c). The yellow arrow demonstrates the same tumor in each image
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC4559873&req=5

Fig2: Sequential images of abdominal computed tomography (CT). These images are from September 2012 (a), November 2012 (b), and December 2012 (c). There is a metastatic tumor in the right lobe of the liver (a). Initially, the hepatic metastases considerably respond to vemurafenib treatment, and they become almost invisible (b). Later, they grow rapidly and rupture, resulting in a large amount of free fluid within the peritoneal cavity surrounding the liver (c). The yellow arrow demonstrates the same tumor in each image
Mentions: In December 2012, she suddenly developed severe abdominal pain. Abdominal CT revealed ruptured hepatic metastases accompanied by massive intra-peritoneal hemorrhage. A retrospective and sequential analysis of the CT images suggested that a part of the liver metastases had enlarged rapidly and then ruptured with intratumoral hemorrhage during vemurafenib treatment (Fig. 2). An emergency TAE was performed by selective occlusion of the right hepatic artery using gelatin sponge particles. The postoperative course was uneventful for several days. However, on the 26th postoperative day, she developed hemorrhagic shock and died of renewed intra-abdominal bleeding.Fig. 2

Bottom Line: In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

View Article: PubMed Central - PubMed

Affiliation: Second Department of Internal Medicine, Faculty of Medical Sciences, University of Fukui, Fukui, Japan.

ABSTRACT

Background: The spontaneous rupture of hepatic metastases is rare compared to that of primary hepatic tumors. In addition, vemurafenib, a selective inhibitor of the mutant BRAF protein or gene product, has been reported to be extremely effective in patients with metastatic melanoma who harbor a BRAF V600E mutation.

Case presentation: A 44-year-old female had previously undergone surgery for resection of a malignant melanoma in the lower right leg. Four years later, hepatic metastases became apparent, and transcatheter arterial embolization (TAE) was performed. Then she underwent treatment with vemurafenib. The size of the hepatic metastases markedly decreased. Two months later, they enlarged rapidly and ruptured, requiring emergency TAE. However, the patient developed hemorrhagic shock and died of renewed intra-abdominal bleeding on the 26th postoperative day.

Conclusions: This is a rare case of ruptured hepatic metastases of malignant melanoma during treatment with vemurafenib. Postmortem examination and immunohistochemical analysis indicated reactivation of the mitogen-activated protein kinase pathway in the metastatic tumor, suggesting secondary resistance to vemurafenib as the possible underlying mechanism.

No MeSH data available.


Related in: MedlinePlus